2009 Volume 56 Issue 6 Pages 807-815
We describe here a patient with torsade de pointes associated with recurrent ampulla cardiomyopathy, who was later proven to suffer from idiopathic AC TH deficiency. A 70-year-old man was admitted to our hospital for bacterial pneumonia. A cardiac examination performed on admission revealed ampulla cardiomyopathy, which improved spontaneously as the pneumonia was cured. Two months after discharge, he was transferred to our hospital for relapse of the pneumonia. After the second admission, the pneumonia subsided with antibiotic treatment and his general condition ameliorated gradually. However, on the 20th hospital day, he was found lying on the floor in a prone position in cardiopulmonary arrest. Cardiac telemetry monitoring showed torsade de pointes worsening to ventricular fibrillation, and immediate cardiac defibrillation was performed. The electrocardiogram after successful defibrillation showed inverted T waves in the chest leads with long QT intervals, and subsequent emergent coronary catherization revealed the recurrence of ampulla cardiomyopathy. Thereafter, endocrinological examinations for the diagnosis of sustained hyponatremia demonstrated secondary adrenal insufficiency caused by idiopathic AC TH deficiency. The cardiomyopathy resolved promptly after steroid hormone replacement without relapse as did the hyponatremia. Patients with ampulla cardiomyopathy or ventricular fibrillation without apparent etiology should be examined for adrenal function. If begun as soon as adrenal insufficiency is diagnosed, immediate steroid replacement therapy can prevent the deterioration and relapse of cardiac involvement.